Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 337, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 8, 2017, 2:21 PM MDT for Lincoln County, Torrance County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2017, 2:21 PM MDT (20:21 UTC)
- Expired
- Aug 8, 2017, 3:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lincoln County, NM, Torrance County, NM
The radar
The Holloman AFB radar (KHDX), 141 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1249 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
830
WUUS55 KABQ 082021
SVRABQ
NMC027-057-082100-
/O.NEW.KABQ.SV.W.0337.170808T2021Z-170808T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
221 PM MDT TUE AUG 8 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Northern Lincoln County in central New Mexico...
Southern Torrance County in central New Mexico...
* Until 300 PM MDT.
* At 221 PM MDT, a severe thunderstorm was located near Corona,
moving south at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northern Lincoln and southern Torrance Counties, just east of
Corona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Heavy rains from severe thunderstorms can produce sudden and
dangerous flows in arroyos, ditches and over low water
crossings. Do not attempt to drive through areas where water covers
the roadway.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3430 10558 3433 10544 3415 10534 3411 10558
TIME...MOT...LOC 2021Z 342DEG 5KT 3426 10551
HAIL...1.00IN
WIND...60MPH
$$
Shoemake2 follow-up statements
228
WWUS55 KABQ 082039
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
239 PM MDT TUE AUG 8 2017
NMC057-082048-
/O.CAN.KABQ.SV.W.0337.000000T0000Z-170808T2100Z/
Torrance-
239 PM MDT TUE AUG 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TORRANCE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled for areas
within Torrance County.
LAT...LON 3425 10556 3426 10550 3426 10540 3415 10534
3411 10558
TIME...MOT...LOC 2038Z 341DEG 7KT 3422 10549
$$
NMC027-082100-
/O.CON.KABQ.SV.W.0337.000000T0000Z-170808T2100Z/
Lincoln-
239 PM MDT TUE AUG 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTHERN LINCOLN COUNTY...
At 238 PM MDT, a severe thunderstorm was located near Corona, moving
south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northern Lincoln County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Heavy rains from severe thunderstorms can produce sudden and
dangerous flow in arroyos, ditches and over low water crossings. Do
not attempt to drive through areas where water covers the roadway.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3425 10556 3426 10550 3426 10540 3415 10534
3411 10558
TIME...MOT...LOC 2038Z 341DEG 7KT 3422 10549
HAIL...1.00IN
WIND...60MPH
$$
Shoemake847
WWUS55 KABQ 082058
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
258 PM MDT TUE AUG 8 2017
NMC027-082107-
/O.EXP.KABQ.SV.W.0337.000000T0000Z-170808T2100Z/
Lincoln-
258 PM MDT TUE AUG 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LINCOLN COUNTY WILL
EXPIRE AT 300 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small
hail, gusty winds, and heavy rain are still possible with this
thunderstorm.
To report severe weather that might have occurred previously,
contact the National Weather Service Albuquerque at 1.888.386.7637.
LAT...LON 3425 10556 3426 10550 3426 10540 3415 10534
3411 10558
TIME...MOT...LOC 2057Z 342DEG 5KT 3420 10548
$$
ShoemakeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 12:05 PM MDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 8, 12:05 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1205 PM MDT Tue Aug 8 2017 .UPDATE... First CG lightning strikes of the day detected over the higher terrain of central Rio Arriba County evidence of perhaps weak upper- level forcing associated with belt of 50-55kts at 300mb near/just north of the NM/CO line. Meanwhile, widespread low clouds to steadily erode east of the central mountain chain next hour or two where the air mass expected to become even more unstable than Monday especially the northeast quarter. SPC included a slight risk for severe across the far northeast, and cannot rule out at least isolated strong/severe storms anywhere from the east slopes of the central mountains to high plains of EC/NE. Longer-lived and better organized activity should focus across the northeast quarter owing to better 0-6km shear. We've increased the coverage of NMRS thunderstorms and boosted QPF across NE zones a bit and raised PoP for EC areas. Otherwise, previous forecast on track. KJ && .PREV DISCUSSION...1147 AM MDT Tue Aug 8 2017... .AVIATION... 18Z TAF CYCLE MVFR to IFR low cigs and patchy -RA/DZ slow to break up across eastern NM early this afternoon including KTCC. Gradual improvement will occur through 21Z. The next round of -SHRA/TSRA will develop over the central high terrain aft 18Z then expand eastward into the eastern plains thru the evening. Models are hinting another complex of SHRA/TSRA will move southeast through the plains tonight with heavy rainfall and more MVFR to IFR cigs. Have prevailing -RA in KLVS starting at 0Z and KTCC starting at 6Z and lasting for a few hours. 40 && .PREV DISCUSSION...314 AM MDT Tue Aug 8 2017... .SYNOPSIS... Afternoon storms will form off the central mountain chain today, moving the east with only an isolated chance for storms over the Rio Grande Valley. Highs will be near 10 degrees below average across the east today. Storm coverage trends down Wednesday with drier flow aloft moving over NM with temperatures rebounding back to normal. Storms trend up by late week and into the weekend as the upper highs shifts east over Texas, allowing for a better tap into monsoon moisture. 24 && .DISCUSSION... The backdoor front pushed through the central mtn chain this evening making it to just east of the continental divide. Increased moisture behind the front, and further progression to the west as alloted a mention of isold PoPs over the central RGV Tuesday afternoon/evening. Storms will likely form along the central mtn chain, moving east onto the plains later in the afternoon/evening. Daytime highs will be near avg west, and near 10F below normal for the eastern plains. An unstable atmosphere with LI's -3 to -6, and the NAM12 showing sfc based CAPE 1000-1500 J/kg will allow for the potential for isolated severe storms to develop over the NE plains Tuesday. Locally heavy rainfall will be possible with the stronger storms, but storm motion should be quick enough to limit any flash flooding threat. The upper high remains planted roughly over El Paso and southern NM Wednesday. Drier air wrapping around the northern periphery of the high with westerly flow aloft will limit storm activity Wednesday. Any storm activity will favor the SW mtns, Sacramento's, and Sangre's near the CO border. Storms are possible over the far NE as well where a backdoor front associated with another shortwave trough over E Colorado will again allow for the potential for storms over Union and Colfax counties. The upper high begins to shift east Thursday and into the weekend. This will allow for a stronger monsoonal surge of moisture into AZ and western NM by the end of the week. Subsequent rounds of backdoor fronts replenishing moisture Thursday evening and Friday evening will help increase storm coverage over the east late in the week and weekend. Long range model solutions disagree on how many of these backdoor fronts arrive across the east. However, both long range model solutions show the upper high further east over TX, with an upper trough digging into the Pacific NW. This flow pattern will favor a healthy monsoonal surge into NM this weekend, providing plenty of fuel for storm activity. Daytime highs trend up back to normal areawide starting Wednesday, with below normal temperatures by the weekend with the expected increased cloud coverage. 24 && .FIRE WEATHER... A large mid and upper level dry intrusion sliding over NM on unseasonably strong westerlies has shut down the majority of convective activity across western NM. Low levels are still quite moist across the region, particularly over eastern NM. A moderate gap wind overnight forced deeper low level moisture west to the Continental Divide. Overall, not much change is expected to the pattern the past couple days. Expect scattered to numerous showers and storms with locally heavy rainfall across eastern NM through Thursday, while the west sees mainly isolated coverage. Vent rates with the stronger winds aloft will be good in most areas. Minimum humidity values over western NM will average 15-20% today and Wednesday before moisture begins seeping north from Mexico Thursday. Overnight recoveries will however still be very good to excellent all areas. Changes are still advertised Thursday as a back door cold frontal boundary enters eastern NM and the center of upper level high pressure shifts east into TX. This will allow a large mass of deep layer moisture pooling over the Baja region to advance northward ahead of a developing trough along the west coast on Friday. The period from Friday to Tuesday may become very wet over the entire region with increasing potential for flash flooding. A second upper high center attempts to redevelop over NM during this period and essentially weakens steering flow aloft. Needless to say vent rates deteriorate to poor/fair all areas with light winds. Temps will trend below normal with high humidity. Extended model guidance is trending toward the upper high center staying focused over NM through next week. This will allow for strong moisture recycling with daily rounds of showers and storms, slow storm motions, and locally heavy rainfall. Vent rates would remain in the poor to fair range with temps below normal all areas. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 41
Hazardous weather outlook, Aug 8, 3:57 AM MDT, 10 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 357 AM MDT Tue Aug 8 2017 NMZ501>540-091100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 357 AM MDT Tue Aug 8 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a marginal risk for severe thunderstorms over the northeast plains, including Colfax and Union counties. Storms will be capable of producing large hail, strong downburst winds, frequent lightning, and locally heavy rainfall. There is a slight risk for flash flooding over eastern New Mexico where locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a marginal risk for severe thunderstorms over the far northeast plains Thursday. Storms will be capable of producing large hail, strong downburst winds, frequent lightning, and flash flooding. A more significant moisture surge will produce a large coverage of storms over NM Friday and through the weekend. This pattern will enhance the possibility for locally heavy rainfall and the risk for flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 24
In the hours before
Special weather statement, Aug 8, 12:58 PM MDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1258 PM MDT TUE AUG 8 2017 NMZ517-518-081930- Lower Chama River Valley-Santa Fe Metro Area- 1258 PM MDT TUE AUG 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RIO ARRIBA AND NORTHWESTERN SANTA FE COUNTIES UNTIL 130 PM MDT... At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm near Santa Clara Pueblo, or near Espanola, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Espanola, Pojoaque, Santa Clara Pueblo, Nambe Pueblo, Sombrillo, Santa Cruz, Pojoaque Pueblo, Cuyamungue, San Ildefonso Pueblo and El Rancho. Accumulations of small hail on roads can create very slick and hazardous driving conditions. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3576 10604 3591 10624 3601 10616 3597 10591 TIME...MOT...LOC 1858Z 294DEG 14KT 3593 10615 Shoemake
Special weather statement, Aug 8, 1:53 PM MDT, 28 minutes before
Special Weather Statement National Weather Service Albuquerque NM 153 PM MDT TUE AUG 8 2017 NMZ523-524-539-082030- Eastern Lincoln County-South Central Highlands-Central Highlands- 153 PM MDT TUE AUG 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN AND SOUTHEASTERN TORRANCE COUNTIES UNTIL 230 PM MDT... At 152 PM MDT, Doppler radar was tracking a strong thunderstorm near Corona, moving south at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Rural areas just east of Corona and also rural areas south southwest of Duran. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Accumulations of small hail on roads can create very slick and hazardous driving conditions. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3413 10564 3440 10564 3448 10539 3424 10528 TIME...MOT...LOC 1952Z 348DEG 5KT 3429 10553 Shoemake
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:10 PM MDT | Areal Flood Advisory | ABQ | Chaves | 110 min |
| Aug 7, 6:51 PM MDT | Areal Flood Advisory | ABQ | Chaves, De Baca | 114 min |
| Aug 7, 7:03 PM MDT | Special Weather Statement | ABQ | Chaves | 27 min |
| Aug 7, 8:18 PM MDT | Special Weather Statement | ABQ | Mora | 27 min |
| Aug 7, 8:47 PM MDT | Special Weather Statement | ABQ | Mora | 43 min |
| Aug 7, 9:02 PM MDT | Areal Flood Advisory | ABQ | Chaves | 118 min |
| Aug 8, 12:08 AM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 3 hr |
| Aug 8, 12:58 PM MDT | Special Weather Statement | ABQ | Los Alamos | 32 min |
| Aug 8, 1:53 PM MDT | Special Weather Statement | ABQ | Torrance | 37 min |
| Aug 8, 2:31 PM MDT | Special Weather Statement | ABQ | Torrance | 29 min |
| Aug 8, 3:08 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 112 min |
| Aug 8, 3:18 PM MDT | Special Weather Statement | ABQ | Lincoln | 27 min |
| Aug 8, 3:33 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 42 min |
| Aug 8, 3:55 PM MDT | Special Weather Statement | ABQ | San Miguel | 35 min |
| Aug 8, 4:04 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 26 min |
| Aug 8, 4:12 PM MDT | Special Weather Statement | ABQ | Lincoln | 33 min |
| Aug 8, 4:16 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 44 min |
| Aug 8, 4:31 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 44 min |
| Aug 8, 4:42 PM MDT | Special Weather Statement | ABQ | Colfax | 18 min |
| Aug 8, 5:09 PM MDT | Special Weather Statement | ABQ | Union | 36 min |
| Aug 8, 5:19 PM MDT | Special Weather Statement | ABQ | San Miguel | 26 min |
| Aug 8, 5:31 PM MDT | Special Weather Statement | ABQ | Guadalupe | 29 min |
| Aug 8, 5:59 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Torrance | 46 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.